Synthetic "Pot" Takes More Teens to Hospital
The variety of chemicals used in "K2" and "Blaze" make it harder for medics to react to some crazy symptoms.
More kids are being hospitalized for "synthetic marijuana" use than ever before, shows a new study. Sold as "K2," "Spice," and "Blaze" the mixtures of different chemicals and plants are meant to give a similar high to cannabis. A study published in the March 19 issue of Pediatrics reports 4,500 calls to poison control centers between 2010 to 2011 regarding “problems” with synthetic pot, and reports a modest increase in ER visits after teens have taken it. Teenagers in the study reported symptoms such as agitation, aggression, excessive sweating, restlessness and an inability to speak. One boy was even hallucinating and experiencing a “frozen face,” with slowed speech. "When we suspected the use of synthetic marijuana in these patients, we soon realized that there is little information about this drug in the medical literature," says study author Dr. Joanna Cohen, a pediatric emergency medicine physician at Children's National Medical Center in Washington, DC. "Because it is a relatively new drug, we should be aware of the symptoms and make a concerted effort to share our experiences in treating patients so we can develop best practices." Experts worry that many health professionals are unable to recognize the symptoms and act effectively.